What causes calluses on my dog’s hind paws between the toes and heel?

Original Question: About two thirds up from the toes to the heels of both hind paws, Indy has grown little bare skinned pads (about 5 by 10 mm) over the last 10 months or so. My vet says he is not sure, but it might be callous tissue and nothing to worry about. My daughter the nurse thinks they are calluses. The surface of these little pads look much like the surface of his toes. Indy's whole feet are on the ground when he sits. I don't understand why he would grow calluses. I should tell you that he is, for the last two years, been on 5 mg Prednisolone daily because of an autoimmune mediated chronic hepatitis with a copper component, as well as on Denamarin, zinc, and Ursodiol. His internist has tried to lower the Prednisolone - but that makes his liver enzymes climb. Indy is on a low copper diet and doing quite well. Apart from some hair loss, which only I seem to notice he appears to be a perfectly well dog. My question is, have you ever seen or heard of extra calluses on dogs' hind feet between toes and heel? Thank you very much for considering my concern. - Christa

What causes calluses on my dog’s hind paws between the toes and heel? Oct 15, 2018

Hi Christa,

This seems odd but if your internist has not expressed too much alarm it may truly be nothing of concern. That being said, your internist could bring in a dermatologist for a second opinion. An unfortunate side effect of steroids is weakening of the muscles and ligaments which might explain some of the position of his feet. The added pressure on the floor can lead to calluses over prominent points of bones. Steroids also can cause a slowing of hair regrowth. If Indy is otherwise doing well, then that may be all there is to it and he can continue to live a happy life hopefully.

All the best,

Dr. Ryan Llera

Summary
What causes calluses on my dog’s hind paws between the toes and heel?
Article Name
What causes calluses on my dog’s hind paws between the toes and heel?
Description
That being said, your internist could bring in a dermatologist for a second opinion. An unfortunate side effect of steroids is weakening of the muscles and ligaments which might explain some of the position of his feet. The added pressure on the floor can lead to calluses over prominent points of bones. Steroids also can cause a slowing of hair regrowth. If Indy is otherwise doing well, then that may be all there is to it and he can continue to live a happy life hopefully.
Author
Publisher Name
Healthcare for Pets
Publisher Logo

Disclaimer: healthcareforpets.com and its team of veterinarians and clinicians do not endorse any products, services, or recommended advice. All advice presented by our veterinarians, clinicians, tools, resources, etc is not meant to replace a regular physical exam and consultation with your primary veterinarian or other clinicians. We always encourage you to seek medical advice from your regular veterinarian.

Related Q&A

  • Do you recommend a stool test for my dog who is on a raw food diet?
  • Answered by: Dennis Chmiel, DVM, MBA
  • Nov 25, 2020
  • Do small or large breed dogs have more problems with their teeth?
  • Answered by: Jeanne Perrone, MS, CVT, VTS (Dentistry)
  • Sep 5, 2020
  • How do dogs contract leptospirosis and how can it be prevented?
  • Answered by: Dr. Alex Avery, BVSc
  • Jun 21, 2019
  • What is the best diet to feed a dog?
  • Answered by: Dr. Alex Avery, BVSc
  • Jun 21, 2019